Iowa, 2007

Damaging Winds in Iowa, August 15, 2007

August 15, 2007 · NWS ARX · 4 events in 3 counties and zones

A cold front moved across northeast Iowa on the morning of August 15, triggering a line of severe thunderstorms. Law enforcement officials, storm spotters and the public reported wind gusts of up to 65 miles per hour, which knocked down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved across northeast Iowa on the morning of August 15, triggering a line of severe thunderstorms. Law enforcement officials, storm spotters and the public reported wind gusts of up to 65 miles per hour, which knocked down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 15, 2:26 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 15, 2:26 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
326 AM CDT WED AUG 15 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

SURFACE MAP EARLY THIS MORNING SHOWED A RIDGE OF HIGH PRESSURE
EXTENDING FROM NORTHERN MN INTO EASTERN WI. MEANWHILE...AN AREA OF
LOW PRESSURE WAS LOCATED OVER EASTERN NEB WITH A
QUASI-STATIONARY/WARM FRONT EXTENDING EAST THROUGH SOUTHERN IA INTO
CENTRAL IL. ISENTROPIC ASCENT OVER THE FRONTAL BOUNDARY COMBINED WITH
850MB CONVERGENCE...AS EVIDENCED BY THE WOODLAKE/SLATER/BLUE RIVER
PROFILERS...WAS PRODUCING SCATTERED ELEVATED CONVECTION FROM THE
DAKOTAS INTO NORTHERN IA/SOUTHERN MN AND WESTERN SECTIONS OF THE
FORECAST AREA. GENERAL ASCENT IN ADVANCE OF A MID LEVEL SHORTWAVE
TROUGH EVIDENT ON WATER VAPOR LOOP OVER WESTERN MN WAS ALSO
PRODUCING SOME -SHRA ACTIVITY ACROSS NORTHERN WI.

00Z 15AUG07 GFS AND NAM IN GOOD AGREEMENT THROUGH THE PERIOD AS FAR
AS THE GENERAL SYNOPTIC SETUP AND FORCING IS CONCERNED.

MID LEVEL SHORTWAVE OVER NEB WILL RIPPLE ALONG THE QUASI-STATIONARY
FRONTAL BOUNDARY ACROSS IA/IL TODAY. THIS WILL CONTINUE TO PRODUCE
ISENTROPIC LIFT/MOISTURE TRANSPORT NORTHWARD ACROSS THE FRONTAL
BOUNDARY. WENT WITH CATEGORICAL POPS THIS MORNING BASED ON THIS AND
CURRENT TRENDS. TAPERED POPS BACK TO CHANCE CATEGORY THIS AFTERNOON
AS IT APPEARS THE BEST LIFT SHIFTS EAST AS THE SHORTWAVE TROUGH
DEPARTS.

FAIRLY STRONG MID-LEVEL SHORTWAVE TROUGH SWINGING EAST ACROSS
CENTRAL CANADA WILL PUSH A COLD FRONT THROUGH THE DAKOTAS INTO
EASTERN MN BY LATE THIS AFTERNOON...AND THEN ACROSS WI OVERNIGHT.
GFS...WHICH SEEMS TO BE A BIT MORE REASONABLE WITH CAPE GIVEN CLOUD
COVER/LOWER TEMPERATURES AND LACK OF GOOD MOISTURE
TRANSPORT...PRODUCES CAPE BY LATE THIS AFTERNOON THROUGH THIS
EVENING AROUND 1000 J/KG. BELIEVE THIS WILL MINIMIZE SEVERE THREAT
WITH THE COLD FRONT DESPITE GOOD AMOUNT OF SHEAR. WILL HAVE TO KEEP
A WATCH ON THIS. IF WE CAN GET A BIT MORE HEATING WITH SOME BREAKS
IN THE CLOUD COVER LATE THIS AFTERNOON...THEN SEVERE THREAT COULD BE
REALIZED PER SPC DAY 1 OUTLOOK GIVEN DECENT WIND SHER AND STEEPEING
MID LEVEL LAPSE RATES.

A COOLER AND DRIER AIRMASS WILL BUILD INTO THE AREA THURSDAY THROUGH
FRIDAY AS CANADIAN HIGH PRESSURE BUILDS INTO THE AREA. 850MB
TEMPERATURES LOWER FROM 10-15C ON THURSDAY INTO THE 8-12C RANGE ON
FRIDAY. LOWS FRIDAY MORNING WILL BE RELATIVELY CHILLY...BOTTOMING
OUT IN THE MID 40S TO AROUND 50. HIGHS ON THURSDAY AND FRIDAY WILL
BE IN THE 70S.

THE HIGH WILL SHIFT EAST OF THE AREA FRIDAY NIGHT WITH LOW PRESSURE
ORGANIZING OVER THE NORTHERN PLAINS. THIS WILL LIFT A WARM FRONT
BACK NORTH INTO WESTERN MN/IA. STRONG ISENTROPIC LIFT AND MOISTURE
TRANSPORT AHEAD OF THE LOW AND WARM FRONT WILL LIKELY PRODUCE AN MCS
SOMEWHERE NORTHEAST OF THE FRONTAL BOUNDARY. THIS ACTIVITY COULD
SPREAD EASTWARD INTO THE AREA LATER IN THE NIGHT. TRENDED POP/WX
GRIDS TO REFLECT THIS.

.LONG TERM...SATURDAY THROUGH TUESDAY

00Z 15AUG07 GFS AND ECMWF IN FAIRLY GOOD AGREEMENT THROUGH THE
PERIOD. BOTH SHOWING A VIGOROUS MID LEVEL TROUGH MOVING EAST FROM
THE PACIFIC NW INTO THE NORTHERN PLAINS THROUGH THE PERIOD. THIS
WILL DEVELOP SURFACE CYCLOGENESIS ACROSS THE NORTHERN PLAINS WITH
LIFT ACROSS A QUASI-STATIONARY FRONTAL BOUNDARY IN PLACE ACROSS THE
CENTRAL PLAINS INTO IA/IL. THIS WILL LEAVE THE FORECAST AREA
SUSCEPTIBLE TO MCS ACTIVITY THROUGH MONDAY. IT APPEARS THE LOW WILL
LIFT NORTHEAST INTO CANADA...SWINGING A COLD FRONT INTO THE AREA ON
TUESDAY FOR A CONTINUED CHANCE OF SHRA/TS. CURRENT GRIDS ALREADY
HAVE SHRA/TS CHANCES...SO NO CHANGES MADE.

&&

.AVIATION...

MOISTURE TRANSPORT AND ISENTROPIC UPGLIDE OVER THE FRONTAL BOUNDARY
TO THE SOUTH WILL KEEP THE POSSIBILITY FOR SHOWERS AND EMBEDDED
THUNDERSTORMS NEAR AND SOUTH OF THE TAF SITES THROUGH THE MORNING
AND INTO EARLY AFTERNOON. ACTIVITY IS HIGH BASED...AND COMBINED WITH
LIGHT WINDS...WILL CONTINUE TO SEE AREAS OF LIGHT FOG/MIST WITH
PATCHY MVFR VISIBILITIES AND ISOLATED POCKETS OF IFR/LIFR WHERE FOG
AND STRATUS GET THICKEST.  MEANWHILE...THE NEXT UPPER LEVEL SHORT
WAVE TRACKING ACROSS SOUTHERN CANADA...AND ASSOCIATED SURFACE COLD
FRONT...WILL HEAD INTO THE REGION TONIGHT. LOOKING LIKE THE BEST
CHANCE FOR ACTIVITY FOR THE TAF LOCATIONS WILL OCCUR DURING THE
OVERNIGHT HOURS...SO WILL BE PONDERING THIS FOR THE 12Z TAF ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - DAS
AVIATION - MW
Hazardous weather outlook, Aug 15, 4:25 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT WED AUG 15 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
525 AM CDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WARM AND MOIST AIR...RIDING UP AND OVER A FRONTAL BOUNDARY ACROSS
IOWA....WILL GENERATE SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA
TODAY...PARTICULARLY THIS MORNING. A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED. HEAVY RAINFALL IS A POSSIBILITY HOWEVER...WITH RAIN
AMOUNTS BETWEEN 1 AND 3 INCHES. LATER TODAY...A COLD FRONT WILL
APPROACH FROM THE WEST...ALONG WITH AN UPPER LEVEL DISTURBANCE.
THESE MAY FUEL NEW THUNDERSTORMS BY TONIGHT. ONCE AGAIN...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL WEATHER DISTURBANCES ARE EXPECTED TO CROSS THE REGION FROM
FRIDAY NIGHT RIGHT ON THROUGH NEXT TUESDAY. WITH EACH DISTURBANCE
THERE WILL BE A THREAT FOR THUNDERSTORMS. IT REMAINS TOO EARLY TO
TIME THE ARRIVAL OF STORMS...AND HENCE THE POSSIBILITY FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF RAINFALL
WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The radar

The Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 12:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 15, 6:15 AM CST
Where
Floyd County, 1.23 mi SE of Rockford
Measured
54 kt (62 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
43.037, -92.953

Trained spotter reports several 12 inch diameter trees and limbs down.

Thunderstorm Wind, Chickasaw

When
August 15, 6:57 AM CST
Where
Chickasaw County, 0.86 mi SW of Nashua
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
42.941, -92.542

Trained spotter reports several trees down and some barns blown over. All the damage was near and south of Nashua.

Thunderstorm Wind, Chickasaw

When
August 15, 7:00 AM CST
Where
Chickasaw County, 0.51 mi W of Nashua
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
42.950, -92.540

Power outages were reported by the post office.

Thunderstorm Wind, Fayette

When
August 15, 7:30 AM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
42.680, -91.910

The cooperative weather observer reported several power lines down on the south side of Oelwein and a marquee sign at Oelwein vet clinic blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45028, 45031, 45033, 45037.